Findings from a large study, presented at ENDO 2017 in Orlando, FL, showed that inhaled corticosteroid (ICS) use by women may raise their risk of developing metabolic syndrome and was associated with higher body mass index (BMI).
ICS are common anti-inflammatory agents used to treat asthma and other respiratory diseases. According to study author Mesut Savas, MD, MSc, at Erasmus MC, Rotterdam, Netherlands, the adverse events associated with corticosteroids primarily occur with the use of systemic types and less in the locally applied forms of corticosteroids. However, the study’s lead author Elisabeth van Rossum, MD, PhD, added that ICS may exert “greater systemic effects than recognized.”
Metabolic syndrome consists of having ≥3 risk factors: increased waistline, increased blood pressure, increased levels of fasting blood sugar, and/or triglycerides, and decreased levels of HDL.
Using data from the Lifelines Study Cohort of 140,879 Dutch adults, the study found that more than 1 in 10 people were using corticosteroids. Study patients were given a questionnaire about drug use and they were evaluated for features of metabolic syndrome. Of the 15,328 who used corticosteroids, 14,621 used topical forms such as creams, eye drops, nose sprays, and inhalers. Moreover, >50% (n=7,719) of these patients used inhaled types alone or in combination with other corticosteroids.
Patients who used corticosteroids had a 1.1-fold increased risk of having metabolic syndrome vs. corticosteroid non-users. The likelihood was more pronounced in women vs. men with a 1.2-fold higher risk among women who used any corticosteroid. Specifically, the use of ICS correlated to a 1.4-fold increased risk of having metabolic syndrome in women.
With regards to BMI, corticosteroid users had a higher average BMI vs. non-users (difference 0.31kg/m2) with an even higher BMI increase among ICS users (0.65kg/m2). Compared to women who were corticosteroid non-users, women using ICS had a 0.86kg/m2 higher BMI.
“This could warrant stricter monitoring of these adverse effects and potentially more restraint in prescriptions of this type of medication, especially in women at risk of the metabolic syndrome,” said Dr. Rossum. The researchers concluded by saying that while the findings suggest an association, they do not prove causality, and warrant more research.
For more information visit endocrine.org.